MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM RED 62 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM RED 62 REPERFUSION CATHETER; NRY
Catalog Number RED62S
Medical Device Problem Codes Stretched (1601); Unraveled Material (1664); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/19/2024
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the left distal internal carotid artery (ica) using a penumbra system red 62 reperfusion catheter (red62), a neuron max 6f 088 long sheath (neuron max), a non-penumbra microcatheter, and guidewires.It should be noted that the patient's anatomy was tortuous.During the procedure, the physician experienced resistance while advancing the red62 together with the microcatheter and the guidewire through the distal end of the neuron max during the second pass.The physician then removed the devices, flushed the red62 in a saline solution, and attempted to re-advance the red62, microcatheter, and guidewire together through the neuron max.While re-advancing the devices through the neuron max, the physician experienced resistance.The physician then decided to remove the red62 and experienced resistance retracting the devices through the neuron max.The physician continued removing the devices and, after removal of the red62, the physician found that the distal length of the red62 was stretched and unraveled.The procedure was completed using the same neuron max and a stent retriever.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Additional Manufacturer Narrative
The device was returned for analysis and has been evaluated.Evaluation of the returned red62 confirmed that the catheter was stretched and fractured on its distal shaft, and the support coil winds were unraveled at the fractured locations.This damage typically occurs due to retraction against resistance.If the red62 is retracted against resistance, it may become stretched and subsequently fracture.The fractured distal segment was not returned for evaluation.It was reported that the patient¿s anatomy was tortuous.This likely contributed to the resistance during the procedure.Further evaluation of the returned red62 revealed that the strain relief was stretched on its distal end, and the catheter had ovalizations on the catheter shaft.This damage was incidental to the reported complaint and likely occurred during packaging for return to penumbra.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SYSTEM RED 62 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key19099348
Report Number3005168196-2024-00137
Device Sequence Number7343529
Product Code NRY
UDI-Device Identifier00815948023475
UDI-Public815948023475
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K203440
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/31/2024
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/21/2026
Device Catalogue NumberRED62S
Device Lot NumberF00007272
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/21/2024
Supplement Date Received by Manufacturer05/23/2024
Initial Report FDA Received Date04/12/2024
Supplement Report FDA Received Date06/01/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/22/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age59 YR
Patient SexMale
Date Report Sent to FDA01/01/2005